Winter Storm, Bighorn Mountains Southeast
- When
- March 31, 10:00 AM MST to 11:59 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
A strong Pacific trough of low pressure brought significant snowfall to upslope favored areas along the east and north facing slopes of the Wind River and Bighorn mountains. More information on the conclusion of this event is contained in the April 2010 Storm Data publication.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong Pacific trough of low pressure brought significant snowfall to upslope favored areas along the east and north facing slopes of the Wind River and Bighorn mountains. More information on the conclusion of this event is contained in the April 2010 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 2:01 AM MST, 7 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 301 AM MDT WED MAR 31 2010 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT SNOW WOUND DOWN RATHER QUICKLY OVER THE WEST THIS PAST EVENING. A FEW SHOWERS MOVED EAST OF THE DIVIDE WITH EVEN SOME ISOLATED LIGHTNING STRIKES OVER THE CENTRAL IN THE LATE AFTERNOON. STILL QUITE WINDY IN PLACES...MAINLY IN THE MOUNTAINS...BUT EVEN THOSE WILL BE WINDING DOWN BY MORNING. SOME RIGHT ENTRANCE REGION DYNAMICS GIVING THE SOUTHWEST SOME LIGHT SNOW THIS MORNING AND SHOULD CONTINUE TO DO SO THROUGH LATE MORNING. FLOW WILL BACK TODAY AS MAIN TROUGH DIGS SOUTHEAST INTO THE SOUTHERN GREAT BASIN. A DECENT JET WILL MOVE UP ON THE FRONT SIDE OF THE TROUGH NOSING NORTHEAST INTO NORTH CENTRAL CO AND SOUTHEAST WY THIS EVENING. THIS WILL PROVIDE SOME LEFT EXIT REGION DYNAMICS OVER CENTRAL AND NORTHERN WYOMING TONIGHT THROUGH MID DAY THURSDAY. THEN MAIN TROUGH DYNAMICS KICK IN THE AFTERNOON AND EVENING. TROUGH THEN MOVES THROUGH THURSDAY NIGHT AND FRIDAY MORNING. H7 LOW DEVELOPS OVER SW WY...NE UT AND SE IDAHO AND SURFACE LOW DEVELOPS OVER NORTH CENTRAL CO BY LATE AFTERNOON AND EARLY THIS EVENING. THIS WILL PRODUCE A NORTH TO NORTHEAST UPSLOPE FLOW EAST OF THE DIVIDE AS WELL AS INTO PORTIONS OF SWEETWATER COUNTY. THESE TWO FEATURES STRENGTHEN OVERNIGHT TONIGHT. A H7 DEFORMATION AXIS DEVELOPS OVER CENTRAL WYOMING WEST OF CASPER TONIGHT WITH HEAVY PRECIPITATION DEVELOPING OVER EASTERN NATRONA AND MUCH OF FREMONT COUNTIES THIS EVENING. THE PRECIPITATION WILL SPREAD INTO NORTHERN WYOMING AS THE EVENING PROGRESSES WITH JOHNSON COUNTY...BIGHORNS...OWL CREEKS...SOUTHERN AND WESTERN BIGHORN BASIN AND ABSAROKAS GETTING IN ON THE ACTION. THE MOUNTAINS WILL SEE ALL SNOW WHILE THE LOWER ELEVATIONS WILL START AS RAIN AND TURN OVER TO SNOW AS EVAPORATIVE COOLING TAKES PLACE AND AS COOLER AIR MOVES IN. AT THIS POINT LOOKS LIKE CASPER MAY GET DRY SLOTTED INITIALLY BEFORE FILLING IN THURSDAY. IN ADDITION TO THE CURRENT WATCHES...WHICH INCLUDE THE EASTERN WINDS...LANDER FOOTHILLS...SOUTHEAST FREMONT/SW NATRONA COUNTIES...THE WIND RIVER BASIN...OWL CREEKS AND HOT SPRINGS COUNTY...WILL ALSO ADD THE BIGHORNS TO THE WATCH....WHICH RUN FROM 00Z THIS EVENING THROUGH 06Z FRIDAY. ABSAROKAS...JOHNSON COUNTY AND POSSIBLY THE CODY FOOTHILLS MAY NEED ADVISORIES. JOHNSON COUNTY SHOULD GET QUITE A BIT OF PRECIPITATION AND IF THEY CHANGE TO SNOW QUICKLY THEY MAY NEED TO BE HIT EVEN HARDER. THE SNOW WILL TAPER TO SHOWERS FRIDAY NIGHT WITH SOME SHOWERS LINGERING FRIDAY. ACTIVE PATTERN RETURNS QUICKLY FRIDAY EVENING AS TRANSITORY RIDGE GIVES WAY TO THE NEXT PACIFIC SHORTWAVE IN THE FAST ZONAL FLOW MOVES IN. EXPECT ANOTHER SHOT OF SNOW FOR THE WEST FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY RELATIVELY WEAK DISTURBANCES IN THE WESTERLY FLOW WILL IMPACT THE FORECAST AREA SATURDAY AND EARLY SUNDAY...BEFORE THE FLOW BACKS SOMEWHAT IN RESPONSE TO A TROUGH DIGGING INTO THE PACIFIC NORTHWEST SUNDAY/SUNDAY NIGHT. THESE COUPLE OF DISTURBANCES AND ASSOCIATED PACIFIC COLD FRONTS DURING THE WEEKEND...WILL KEEP TEMPERATURES ON THE COOL SIDE...WITH 700MB TEMPS REMAINING ROUGHLY BETWEEN -5 AND -10 DEG CELSIUS. THESE DISTURBANCES WILL KEEP THE THREAT OF PRECIPITATION GOING...ESPECIALLY OVER THE WEST/SOUTHWEST PARTS OF THE FORECAST AREA THIS WEEKEND. THIS PRECIPITATION WILL NOT BE CONTINUOUS BY ANY MEANS...WITH A DECENT BREAK BETWEEN SYSTEMS. THE QUICK MOVING NATURE OF THESE SYSTEMS SHOULD RESULT IN BELOW ADVISORY AMOUNTS OF SNOW THAT DOES FALL. 700MB TEMPS WILL BE COOL ENOUGH FOR MAINLY SNOW. MEDIUM RANGE MODELS ARE NOW QUICKER AND NOT AS AMPLIFIED WITH THE TROUGH EARLY NEXT WEEK. THE WEST SHOULD BEGIN TO BE IMPACTED BY THIS SYSTEM SUNDAY NIGHT...WITH OROGRAPHIC/ISENTROPIC LIFT AHEAD OF THE TROUGH. PRECIPITATION SHOULD CONTINUE OUT WEST AND SHIFT EAST OF THE DIVIDE ON MONDAY. THE MAJORITY OF THE PRECIPITATION SHOULD SLIDE OFF TO THE EAST MONDAY NIGHT IF MODELS ARE CORRECT IN THE TIMING OF THIS TROUGH. NORTHWEST FLOW AND SLIGHT INSTABILITY...BEHIND THE TROUGH...COULD RESULT IN SNOWBANDS SETTING UP MONDAY NIGHT/TUESDAY. FLAT RIDING BUILDS OVER THE AREA ON WEDNESDAY. TEMPERATURES ARE EXPECTED TO GENERALLY BE BELOW AVERAGE DURING THE EXTENDED...BUT NOTHING TOO SEVERE. && .AVIATION... UNSETTLED WEATHER WITH FLUCTUATION OF CIGS AND VSBYS NEXT 24 HOURS OR SO ACROSS WEST CENTRAL WYOMING. SNOW WILL CONTINUE MOST AREAS OF THE WEST...ALTHO NOT AS HEAVY AS TUESDAY. IN FACT...MODELS DECREASE MID LVL MOISTURE OVER THE FAR WEST TODAY. SUSPECT MOST MOUNTAIN LOCATIONS WEST OF THE DIVIDE WILL GO FROM OCNL IFR OR MVFR TO VFR DURING THE DAY. MOST MOUNTAIN PEAKS TO STAY OBSCURED WITH LIGHT SNOW. ATTENTION TURNS EAST OF THE DIVIDE LATER TODAY AND TONIGHT. SFC FRONT WILL BRING COLDER AIR AND UPSLOPE FLOW...WHICH WILL LOWER CIGS TONIGHT. JET DYNAMICS THEN COME INTO PICTURE WITH AREAS OF SNOW AND MVFR CONDITIONS THROUGH THURSDAY MORNING AT AIRPORTS IN CENTRAL AND NORTHERN WYOMING. MOISTURE AND CLOUD COVER SHOULD HOLD THROUGHOUT THE DAY THURSDAY AS A MID TO UPPER LVL TROUGH MOVES OVER THE ROCKIES. && .FIRE WEATHER... WINDS WILL SLACKEN SUBSTANTIALLY TODAY BUT WILL STILL BE BREEZY IN THE TYPICAL LOCATIONS. SCATTERED TO NUMEROUS SNOW SHOWERS ARE POSSIBLE OVER THE SOUTH AND WEST TODAY...WITH MORE ISOLATED ACTIVITY EAST OF THE DIVIDE. SIGNIFICANT SNOW WILL DEVELOP IN THE FAVORED UPSLOPE AREAS EAST OF THE DIVIDE TODAY WITH A FOOT PLUS POSSIBLE IN THE EASTERN WINDS AND BIGHORNS...6+ INCHES POSSIBLE IN THE ABSAROKAS AS WELL AS AROUND LANDER...RIVERTON AND THERMOPOLIS. OTHER AREAS EAST OF THE DIVIDE COULD SEE 3 TO 5 INCHES. THE SNOW WILL TAPER OFF THURSDAY NIGHT. THE FLOW WILL BACK TO THE WEST FRIDAY WITH THE NEXT SHOT OF SNOW IMPACTING THE WEST STARTING FRIDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING WYZ005-007. WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING WYZ008-009-015-017>019. && SHORT TERM...TWB LONG TERM...WM AVIATION...KPL FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 330 AM MDT WED MAR 31 2010 WYZ001>020-022>030-011200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 330 AM MDT WED MAR 31 2010 ...WINTER STORM WATCH FOR PORTIONS OF CENTRAL WYOMING EAST OF THE DIVIDE TONIGHT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE NEXT STORM SYSTEM IS FORECAST TO MOVE INTO CENTRAL WYOMING THIS EVENING...BRINGING A HIGH POTENTIAL FOR SIGNIFICANT SNOWFALL OVER CENTRAL WYOMING TONIGHT THROUGH THURSDAY EVENING. FREMONT...HOT SPRINGS...PORTIONS OF WESTERN NATRONA COUNTIES AND THE BIGHORN MOUNTAINS ARE EXPECTED TO BE THE HARDEST HIT AREAS. WINTER STORM WATCHES ARE IN EFFECT FOR THESE AREAS. JOHNSON COUNTY... CENTRAL AND EASTERN NATRONA COUNTY INCLUDING CASPER AND CASPER MOUNTAIN AS WELL AS THE ABSAROKA MOUNTAINS COULD RECEIVE A SIGNIFICANT AMOUNT OF SNOWFALL AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOW IS EXPECTED TO CONTINUE EAST OF THE DIVIDE THURSDAY TAPERING TO SHOWERS THURSDAY NIGHT. SNOWFALL OF A FOOT OR MORE IS POSSIBLE IN THE MOUNTAINS OF THE WATCH AREA...WITH 6 INCHES OR MORE POSSIBLE IN THE LOWER ELEVATIONS OF THE WATCH AREA. OTHER MOUNTAINS LISTED ABOVE COULD SEE 6+ INCHES WITH 3+ INCHES IN THE LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OVER 2 INCHES. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215116, 215119, 215120, 215121, 215122, 215117.